Ask The Doctor > Questions & Answers > I am 4 days late on my period

I am 4 days late on my period

Patient: I am 4 days late on my period. I’ve taken two home pregnancy tests that have been negative but I’m never more than a day or two late. I stopped taking birth control pills over two months ago and still had the same cycle until this month. I’ve been having lower back pain and cramping as if my period is about to start but nothing. What should I do?

 

 

Doctor: Hi welcome to Ask The Doctor,Birth control is a way for men and women to prevent pregnancy. There are many different methods of birth control, including hormonal contraception such as “the pill.” Hormonal contraceptives all contain a small amount of man-made estrogen and progestin hormones. These hormones work to inhibit the body’s natural cyclical hormones to prevent pregnancy. Pregnancy is prevented by a combination of factors. The hormonal contraceptive usually stops the body from ovulating. Hormonal contraceptives also change the cervical mucus to make it difficult for the sperm to go through the cervix and find an egg. there are side effects of birth control pills, although the majority are not serious.Side effects include:Nausea, Weight gain, Sore or swollen breasts, small amounts of blood, or spotting, between periods, Lighter periods, delay in periods and Mood changes. If you experience any of these, contact your doctor immediately. If you cannot reach your doctor, go to an emergency room or urgent care center for evaluation. These symptoms may indicate a serious disorder, such as liver disease, gallbladder disease, stroke, blood clots, high blood pressure, or heart disease.They include:Abdominal pain (stomach pain), Chest pain, Headaches (severe), Eye problems (blurred vision), Swelling or aching in the legs and thighs. Birth control pills can be taken safely by most women. They are not recommended, though, for women over the age of 35 who smoke. If you don’t smoke, you can use hormonal contraceptives until menopause. In addition, you should not take hormonal contraceptives if you have had: Blood clots in the arms, legs, or lungs, Serious heart or liver disease, Cancer of the breast or uterus, Uncontrolled high blood pressure, Migraines with aura.Wishing you good health.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment